overdose, withdrawal, internal bleeding from prednisone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mrknowitall
New Member


Date Joined Apr 2011
Total Posts : 1
   Posted 4/2/2011 6:36 AM (GMT -6)   
My father, 90, just passed.  12 weeks ago he was prescribed prednisone for loss of appitite and lung congestion (emphysema).  Prior to the 12 weeks he was just an old, frail man that got around just fine for being 90.  The prescription was to be for 5 mg per day.  The physician typoed the order to the pharmacy and prescribed 50 mg per day.  Needless to say my father began struggling after about a week.  He was disoriented, confused, and tired.  After 7 weeks of the 50 mg per day we went back to the doctor.  While reviewing his prescriptions the doctor wanted to know if we were wrong because 50 mg per day was just not what he prescribed.  The doctor was wrong and the pharmacy validated that he prescribed 50 mg per day.  I guess the doctor freaked out because he immediately dropped the strenth to 10 mg per day.  I think my father went from overdosing to withdrawal.  3 weeks later my father was scratched on the ankle by his dog and required medical attention.  The wound would not quit bleeding.  After 11 days in the hospital the medical team discoverd, after several units of blood and k factor (clotting medicine), some blood in his stool.  They did a CT and determined he had prostate cancer and possibly colon cancer.  They stopped the medical protocol (blood and k factor) and he bleed out internally in about 12 hours and passed.  I think the prednisone had something to do with him bleeding out.  Could that possible be?????

aimsgirl16
Forum Moderator


Date Joined Jun 2008
Total Posts : 1434
   Posted 4/2/2011 9:50 AM (GMT -6)   
If anything, prednisone is used in people with ITP (Immune Thrombocytopenic Purpura) where your body is not producing enough platletes. High dosage's of prednisone are used to help rebuiled your blood count so I would not think that prednisone had anything to do with him bleeding out, if anything probably helped him a little bit!. I can't really say he overdosed on prednisone because there are doses much higher given than that but people generally do wean down on i slower but it is honestly up to the physician. Prednisone can cause your immune system to become weakened which leads you to being more susceptable to colds!!

I am curious to other peoples opinions on this!!!!!!

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 12403
   Posted 4/2/2011 9:56 AM (GMT -6)   
The predisone might have disguised the cancer symptoms. But I have the feeling the cancer caused his death.
Joy

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5758
   Posted 4/2/2011 10:39 AM (GMT -6)   
Prednisone is not a drug that you get withdrawal from. It does replace the 5-8 mg of the natural cortisone produced by your adrenal glands. The reason you come off of prednisone slowly is to allow the natural action of the adrenal glands to resume, and to see if the condition being addressed has been alleviated.

I would have to say that the side effects of confusion and tiredness after the first week were indications that something was wrong that needed addressing.

I have never heard of prednisone causing blood clotting issues, but that is something that seems to be more prevalent in older people. Some people say it slows healing, but I tend to think it's Lupus that causes the healing issues.

In sort, I'm afraid that your father passed as a a result of old age as the primary factor and cancer / internal bleeding as the secondary factor. Once we become frail, what would be a small/medium issue for a healthy person becomes a large, fast acting critical condition.

I am sorry for your loss, and I know you are struggling to find answers. There are stages of grief and anger and denial are in there before acceptance. I hope you come to peace with your fathers passing soonest.
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1222
   Posted 4/2/2011 11:47 AM (GMT -6)   
My opinion is that cancer probably was the cause but taking 50mg of prednisone would have suppressed the immune system's ability to fight cancer and could have been a complicating factor.  It is not an addictive drug but such a large dose does shut down adrenal production of cortisol (natural prednisone) and most patients are tapered slowly off such a high dosage that had been taken for 7 weeks.  I know that some protocols for prednisone give even higher doses for shorter periods of time and taper within a few days.  Long term use can be tricky and usually is tapered slowly to give the adrenals a chance to produce cortisol again. 
 
Prednisone is not normally prescribed if there are bleeding issues but your fathers cancer was not diagnosed until after the fact.  Again, prednisone might have complicated issues but I would question if it caused the bleeding and his death.
 
Keep in mind that all of us on this forum are lay persons and our knowledge is concentrated on auto immune diseases and issues surrounding lupus and other related diseases and treatment.  If you are really concerned then have an independent pathologist examine the deceased.
 
Bill
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 23, 2014 10:46 AM (GMT -6)
There are a total of 2,249,275 posts in 250,212 threads.
View Active Threads


Who's Online
This forum has 157445 registered members. Please welcome our newest member, Kdbhokie.
426 Guest(s), 18 Registered Member(s) are currently online.  Details
MarieLS, pictureofhealth, BnotAfraid, Startech, gloopstar, hornet599, hypoHashimoto, Hawaii-Guy, Scaredy Cat, John T, chicagobulls11, turnpkegates, DYank, Healing98, Brewmaster, Walton, Cianna, Chrissysoul


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer